Back to Journals » Neuropsychiatric Disease and Treatment » Volume 9

Persistent akathisia masquerading as agitated depression after use of ziprasidone in the treatment of bipolar depression

Authors Penders TM, Agarwal S, Rohaidy R

Received 22 January 2013

Accepted for publication 5 March 2013

Published 4 April 2013 Volume 2013:9 Pages 463—465

DOI https://doi.org/10.2147/NDT.S43113

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

Thomas M Penders,1 Salina Agarwal,2 Rachel Rohaidy1

1Department of Psychiatric Medicine, Brody School of Medicine, East Carolina University, Greenville, NC, USA; 2Menninger Department of Psychiatry and Behavioral Sciences, Baylor College of Medicine, Houston, TX, USA

Abstract: There has been increasing recognition that the second-generation antipsychotic drugs can produce extrapyramidal side effects. This case reports the development of severe akathisia in a patient being treated with ziprasidone for bipolar depression. The case illustrates that this symptom can be easily mistaken for worsening agitated depression. Akathisia may produce considerable distress and elevate suicide risk. Such symptoms may persist for weeks and be refractory to discontinuation of the offending agent or to pharmacological interventions commonly used to mitigate this reaction.
Keywords: extrapyramidal, second-generation, affective, antipsychotic, suicide, mood disorder

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]